Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 126, NWS Springfield, MO

July 2, 2016Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2016, 6:46 PM CDT for Bourbon County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2016, 6:46 PM CDT (23:46 UTC)
Expired
Jul 2, 2016, 7:18 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 130 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS53 KSGF 022346
SVRSGF
KSC011-030030-
/O.NEW.KSGF.SV.W.0126.160702T2346Z-160703T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOURBON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 730 PM CDT

* AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIONTOWN...
  OR 14 MILES SOUTHEAST OF LA HARPE...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARMATON...                       UNIONTOWN...
  REDFIELD...                       HIATTVILLE...
  PETERSBURG...                     PAWNEE STATION...
  PORTERVILLE...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.

&&

LAT...LON 3788 9508 3787 9473 3767 9477 3767 9500
      3768 9509
TIME...MOT...LOC 2346Z 271DEG 14KT 3781 9507 

HAIL...1.00IN
WIND...60MPH
 
$$

HATCH
3 follow-up statements
006 
WWUS53 KSGF 022358
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT SAT JUL 2 2016

KSC011-030030-
/O.CON.KSGF.SV.W.0126.000000T0000Z-160703T0030Z/
BOURBON KS-
658 PM CDT SAT JUL 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BOURBON COUNTY...

AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIONTOWN...OR
16 MILES WEST OF FORT SCOTT...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARMATON...                       UNIONTOWN...
REDFIELD...                       PETERSBURG...
PAWNEE STATION...                 HIATTVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.

&&

LAT...LON 3786 9504 3785 9473 3767 9477 3767 9500
      3774 9508
TIME...MOT...LOC 2358Z 271DEG 14KT 3781 9501 

HAIL...1.00IN
WIND...60MPH
 
$$

HATCH
647 
WWUS53 KSGF 030012
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SAT JUL 2 2016

KSC011-030030-
/O.CON.KSGF.SV.W.0126.000000T0000Z-160703T0030Z/
BOURBON KS-
712 PM CDT SAT JUL 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BOURBON COUNTY...

AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REDFIELD...OR
12 MILES WEST OF FORT SCOTT...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PETERSBURG...                     HIATTVILLE...
PAWNEE STATION...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3784 9495 3782 9474 3767 9477 3768 9501
      3777 9503
TIME...MOT...LOC 0012Z 284DEG 17KT 3777 9492 

HAIL...1.00IN
WIND...60MPH
 
$$

HATCH
521 
WWUS53 KSGF 030018
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT SAT JUL 2 2016

KSC011-030028-
/O.CAN.KSGF.SV.W.0126.000000T0000Z-160703T0030Z/
BOURBON KS-
718 PM CDT SAT JUL 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOURBON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3784 9495 3782 9474 3767 9477 3768 9501
      3777 9503
TIME...MOT...LOC 0017Z 271DEG 14KT 3777 9489 

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:21 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 3:21 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
321 PM CDT SAT JUL 2 2016

.SHORT TERM...(Late This Afternoon through Sunday Night)
Issued at 233 PM CDT Sat Jul 2 2016

The initial concern for late this afternoon and this evening will
be the potential for robust convective development across portions
of eastern Kansas and west-central Missouri. Skies have cleared
off just enough across far southeastern Kansas to allow the
atmosphere to become moderately unstable with MLCAPEs approaching
2000 J/kg with little in the way of inhibition. A warm front is
present across this area along with a zone of differential
heating. Despite low level moisture convergence across this area,
the presence of short wave ridging has held down convective
initiation.

As we head into late this afternoon, approaching short wave energy
is expected to initiate convection across portions of southeastern
Kansas and perhaps west central Missouri. Effective deep layer
shear will be supportive of supercells with an attendant large
hail and damaging wind threat. Backed low level winds near that
front along with an increasing low level jet this evening will
provide enough low level shear for a limited tornado threat. This
would especially be true near the front as supercells would tend
to track due east along this feature.

Additional isolated to scattered thunderstorms can also be
expected across the remainder of southern Missouri into this
evening along that warm front and as that upper level short wave
begins to approach. There will also be a limited threat for strong
to severe storms across the remainder of southern Missouri into
this evening as deep layer shear will be just strong enough for
supercell potential.

As we head into late this evening and the overnight period, that
low level jet will continue to strengthen with convection
increasing in areal coverage north of that warm front across
central and especially northern Missouri. The threat for heavy
rainfall and flooding will increase across this area...especially
late tonight.

That front and the area of convection will then slowly seep
southeast on Sunday and Sunday night as short wave energy slowly
moves east across the area. Heavy rainfall and flooding will
continue to be a threat...especially across central Missouri. The
current Flash Flood Watch covers this threat well. There will
also be an opportunity for strong to severe storms ahead of that
front if the atmosphere can destabilize from Sunday into early
Sunday evening. Damaging wind gusts and perhaps some large hail
would be the primary severe threats.

.LONG TERM...(Monday through Saturday)
Issued at 233 PM CDT Sat Jul 2 2016

Showers and thunderstorms will then slowly end from northwest to
southeast on Independence Day. Areas southeast of the I-44
corridor may hang onto thunderstorm chances into the afternoon and
perhaps early evening. Areas northwest of the interstate may
actually see a dry afternoon and evening.

The main story as we get into the mid to late week period will be
the return to heat and humidity. If current trends hold (and
models have been fairly consistent), we may eventually be looking
at heat headlines as high temperatures return into the lower to
middle 90s with dew points in the lower 70s.

Global models do bring a short wave trough through the region
later Tuesday with perhaps another one later Wednesday. These
features could provide additional chances for thunderstorms.
Otherwise, there are no strong signals for precipitation from mid
to late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM CDT Sat Jul 2 2016

A very active weather pattern is expected for aviation concerns over
the next 24 hours across the Ozarks. A warm front will move north
through the region and bring the potential for showers and
thunderstorms which will bring MVFR to IFR visibilities and
ceilings at times. Additionally, thunderstorm activity is expected
to become predominant after sunrise Sunday across the region. Low
level wind shear will occur through much of the overnight period
for the Joplin and Springfield terminals.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Monday morning for MOZ055>058-066>071-
     078>081.

KS...Flash Flood Watch through Monday morning for KSZ073.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Hatch
Hazardous weather outlook, Jul 2, 3:58 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT SAT JUL 2 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
358 PM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED TO ELEVATED HAIL RISK.
  LIMITED TO ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED TO ELEVATED FLOODING RISK.
  ELEVATED TO SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL CONTINUE
  ACROSS EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI
  THIS AFTERNOON.

  ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE
  POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING FROM EXTREME
  SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI...SOUTHEAST
  INTO SOUTH CENTRAL MISSOURI AS A WARM FRONT LIFTS NORTH INTO
  THIS AREA.

  ENOUGH INSTABILITY AND WIND SHEAR WILL EXIST FOR SOME OF
  THESE STORMS TO BECOME SUPERCELLS...ESPECIALLY ACROSS
  EXTREME SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI. HAIL
  TO THE SIZE OF HALF DOLLARS...DAMAGING WIND GUSTS...FREQUENT
  LIGHTNING...AND LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY
  POTENTIAL HAZARDS WITH THESE STORMS. THERE WOULD ALSO BE A
  LIMITED THREAT FOR AN ISOLATED TORNADO LATE THIS AFTERNOON
  AND THIS EVENING...MAINLY ALONG AND NORTHWEST OF A COLUMBUS
  KANSAS TO NEVADA MISSOURI LINE.

  ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP AND
  PUSH SOUTHEAST INTO CENTRAL AND WEST CENTRAL MISSOURI...AS
  WELL AS EXTREME SOUTHEASTERN KANSAS LATE TONIGHT. CLOUD TO
  GROUND LIGHTNING AND HEAVY RAINFALL WILL BE THE MAIN
  POTENTIAL HAZARDS WITH THIS ACTIVITY. THIS MAY INCLUDE THE
  POTENTIAL FOR FLASH FLOODING...ESPECIALLY ACROSS CENTRAL
  MISSOURI. A FEW STORMS LATE TONIGHT MAY ALSO CONTAIN SMALL
  HAIL AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  LOW PRESSURE WILL THEN SLOWLY TRACK ACROSS THE REGION LATE
  TONIGHT THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE
  POSSIBLE AT TIMES...WITH THE GREATEST POTENTIAL FOR SEVERE
  STORMS OCCURRING ON SUNDAY AND SUNDAY EVENING IF ENOUGH
  INSTABILITY CAN DEVELOP.

  HEAVY RAINFALL ASSOCIATED WITH THESE STORMS WILL RESULT IN A
  LIMITED TO ELEVATED RISK FOR FLOODING. A FLASH FLOOD WATCH IS
  IN EFFECT FOR LOCATIONS NORTH OF A FORT SCOTT KANSAS TO
  BOLIVAR TO ROLLA MISSOURI THROUGH MONDAY MORNING. TOTAL
  RAINFALL AMOUNTS THROUGH MONDAY ARE EXPECTED TO RANGE FROM ONE
  TO FOUR INCHES WITH LOCALLY HIGHER AMOUNTS TO AROUND FIVE
  INCHES POSSIBLE ACROSS CENTRAL MISSOURI.

  HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 105 DEGREES ARE
  THEN EXPECTED TO OCCUR BY THE MIDDLE OF NEXT WEEK. A FEW
  THUNDERSTORMS WILL ALSO BE POSSIBLE AROUND MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING SOUTH AND
  WEST OF AN OSCEOLA TO SPRINGFIELD TO GAINESVILLE LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 2, 12:49 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLOOD            2 NNE DIXON             38.02N 92.08W
07/02/2016                   MARIES             MO   PUBLIC

            A FEW FEET OF WATER RUNNING OVER COUNTY ROAD 624 AT THE
            LOW WATER CROSSING ALONG THE MARIES RIVER.

&&

HATCH
Special weather statement, Jul 2, 6:33 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT SAT JUL 2 2016

KSZ073-030015-
BOURBON KS-
633 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOURBON COUNTY UNTIL
715 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRONSON...OR 12 MILES SOUTHEAST OF LA HARPE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MARMATON...                       BRONSON...
UNIONTOWN...                      REDFIELD...
HIATTVILLE...                     PETERSBURG...
PORTERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3782 9508 3790 9508 3792 9482 3768 9483
      3771 9509
TIME...MOT...LOC 2331Z 267DEG 19KT 3781 9512

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:33 PM CDTSpecial Weather StatementSGFBourbon42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.